Role of vasopressin in the treatment of anaphylactic shock in a child undergoing surgery for congenital heart disease: A case report

Luca Di Chiara, Giulia V. Stazi, Zaccaria Ricci, Angelo Polito, Stefano Morelli, Chiara Giorni, Ondina La Salvia, Vincenzo Vitale, Eugenio Rossi, Sergio Picardo

Research output: Contribution to journalArticle

Abstract

Introduction: The incidence of anaphylactic reactions during anesthesia is between 1:5000 and 1:25000 and it is one of the few causes of mortality directly related to general anesthesia. The most important requirements in the treatment of this clinical condition are early diagnosis and maintenance of vital organ perfusion. Epinephrine administration is generally considered as the first line treatment of anaphylactic reactions. However, recently, new pharmacological approaches have been described in the treatment of different forms of vasoplegic shock. Case presentation: We describe the case of a child who was undergoing surgery for ventricular septal defect, with an anaphylactic reaction to heparin that was refractory to epinephrine infusion and was effectively treated by low dose vasopressin infusion. Conclusion: In case of anaphylactic shock, continuous infusion of low-dose vasopressin might be considered after inadequate response to epinephrine, fluid resuscitation and corticosteroid administration.

Original languageEnglish
Article number36
JournalJournal of Medical Case Reports
Volume2
DOIs
Publication statusPublished - Feb 5 2008

Fingerprint

Anaphylaxis
Vasopressins
Heart Diseases
Epinephrine
Ventricular Heart Septal Defects
Therapeutics
Resuscitation
General Anesthesia
Heparin
Early Diagnosis
Shock
Adrenal Cortex Hormones
Anesthesia
Perfusion
Maintenance
Pharmacology
Mortality
Incidence

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Role of vasopressin in the treatment of anaphylactic shock in a child undergoing surgery for congenital heart disease : A case report. / Di Chiara, Luca; Stazi, Giulia V.; Ricci, Zaccaria; Polito, Angelo; Morelli, Stefano; Giorni, Chiara; La Salvia, Ondina; Vitale, Vincenzo; Rossi, Eugenio; Picardo, Sergio.

In: Journal of Medical Case Reports, Vol. 2, 36, 05.02.2008.

Research output: Contribution to journalArticle

@article{d73bc131da9448f09a49be81690bcb09,
title = "Role of vasopressin in the treatment of anaphylactic shock in a child undergoing surgery for congenital heart disease: A case report",
abstract = "Introduction: The incidence of anaphylactic reactions during anesthesia is between 1:5000 and 1:25000 and it is one of the few causes of mortality directly related to general anesthesia. The most important requirements in the treatment of this clinical condition are early diagnosis and maintenance of vital organ perfusion. Epinephrine administration is generally considered as the first line treatment of anaphylactic reactions. However, recently, new pharmacological approaches have been described in the treatment of different forms of vasoplegic shock. Case presentation: We describe the case of a child who was undergoing surgery for ventricular septal defect, with an anaphylactic reaction to heparin that was refractory to epinephrine infusion and was effectively treated by low dose vasopressin infusion. Conclusion: In case of anaphylactic shock, continuous infusion of low-dose vasopressin might be considered after inadequate response to epinephrine, fluid resuscitation and corticosteroid administration.",
author = "{Di Chiara}, Luca and Stazi, {Giulia V.} and Zaccaria Ricci and Angelo Polito and Stefano Morelli and Chiara Giorni and {La Salvia}, Ondina and Vincenzo Vitale and Eugenio Rossi and Sergio Picardo",
year = "2008",
month = "2",
day = "5",
doi = "10.1186/1752-1947-2-36",
language = "English",
volume = "2",
journal = "Journal of Medical Case Reports",
issn = "1752-1947",
publisher = "BioMed Central",

}

TY - JOUR

T1 - Role of vasopressin in the treatment of anaphylactic shock in a child undergoing surgery for congenital heart disease

T2 - A case report

AU - Di Chiara, Luca

AU - Stazi, Giulia V.

AU - Ricci, Zaccaria

AU - Polito, Angelo

AU - Morelli, Stefano

AU - Giorni, Chiara

AU - La Salvia, Ondina

AU - Vitale, Vincenzo

AU - Rossi, Eugenio

AU - Picardo, Sergio

PY - 2008/2/5

Y1 - 2008/2/5

N2 - Introduction: The incidence of anaphylactic reactions during anesthesia is between 1:5000 and 1:25000 and it is one of the few causes of mortality directly related to general anesthesia. The most important requirements in the treatment of this clinical condition are early diagnosis and maintenance of vital organ perfusion. Epinephrine administration is generally considered as the first line treatment of anaphylactic reactions. However, recently, new pharmacological approaches have been described in the treatment of different forms of vasoplegic shock. Case presentation: We describe the case of a child who was undergoing surgery for ventricular septal defect, with an anaphylactic reaction to heparin that was refractory to epinephrine infusion and was effectively treated by low dose vasopressin infusion. Conclusion: In case of anaphylactic shock, continuous infusion of low-dose vasopressin might be considered after inadequate response to epinephrine, fluid resuscitation and corticosteroid administration.

AB - Introduction: The incidence of anaphylactic reactions during anesthesia is between 1:5000 and 1:25000 and it is one of the few causes of mortality directly related to general anesthesia. The most important requirements in the treatment of this clinical condition are early diagnosis and maintenance of vital organ perfusion. Epinephrine administration is generally considered as the first line treatment of anaphylactic reactions. However, recently, new pharmacological approaches have been described in the treatment of different forms of vasoplegic shock. Case presentation: We describe the case of a child who was undergoing surgery for ventricular septal defect, with an anaphylactic reaction to heparin that was refractory to epinephrine infusion and was effectively treated by low dose vasopressin infusion. Conclusion: In case of anaphylactic shock, continuous infusion of low-dose vasopressin might be considered after inadequate response to epinephrine, fluid resuscitation and corticosteroid administration.

UR - http://www.scopus.com/inward/record.url?scp=45249099136&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=45249099136&partnerID=8YFLogxK

U2 - 10.1186/1752-1947-2-36

DO - 10.1186/1752-1947-2-36

M3 - Article

C2 - 18252001

AN - SCOPUS:45249099136

VL - 2

JO - Journal of Medical Case Reports

JF - Journal of Medical Case Reports

SN - 1752-1947

M1 - 36

ER -